News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: racng heart while relaxing followed by headache, exhaustion


 Mariah - Thu Sep 17, 2009 10:39 pm

Hi, I have a 16 year old daughter that since about 4 years old has "episodes" where her heart will just start to race. This will last sometimes less than 2-3 minutes and sometimes up to 15 plus minutes. And it is never while physcially active but always in a relaxed state. She has learned to control most of them through relaxation methods. After these episodes though, she has a headache, is light headed and nauseous, extremely tired and her left rib cage feels "bruised" after. Even to push on it will make her wince. We have gone to cardiologist who have taken EKG's, echocardiograms, stress test, used various monitors, etc and say all is normal with the heart. But these episodes, which range in severity, are enough will stop her in her tracks, double her over and bring tears at times.

The last episode of this nature was January of 2009. Prior to this, she would have small episodes 3-4 times a month. Since January though, she has found that the heart isn't racing now but there will be a tearing feeling on the left side of chest. The frequency is about the same, the severity ranges about the same and the after effects are the same. Such an episode but her into emergency a few days ago but again the fact that these episodes are not prolonged, no medical equipment could get a read out. The pain was enough though for her to leave her friends and agree to go to the hospital.

Are there any suggestions as to what this is or where maybe to seek more medical help. The Cariologist are now saying that is more muscular but my question to them is how would muscles spasms/etc, cause such after effects. My daughter is hypermobile and they feel that this may have something to do with the ligaments not stretching/relaxing possibly but I don't agree. She has also been tested for Marfan Syndrome and this has been ruled out.

If anyone can help I would sure appreciate it. I would like to see my child have a normal life.
 John Kenyon, CNA - Sat Oct 24, 2009 11:12 pm

User avatar Hi there -- First, I believe this is likely a relatively benign condition, probably supraventricular tachycardia (SVT) caused by an atroventricular nodal re-entry tract (AVNRT), a trivial abnormality of the AV node that is the most common cause of SVT in the healthy population. The episodes of SVT can be very abrupt and they also end abruptly. This is the age when it usually become more of a problem and it has become disruptive, so needs to be managed. Some people -- admittedly it's fairly rare -- do complain of fatigue, muscle soreness and other odd symptoms after an episode of SVT. The reasons for this are numerous and often blurry. The problem itself,while not life-threatening, is often quite disruptive and makes things uncertain as the events can take place randomly.

This is if I'm right in my belief. I haven't seen an EKG picture of the arrhythmia, but apparently neither has anyone else. It's been disruptive enough to warrant an electrophysiological (EP) study and there are cardiologists who specialize solely in arrhythmias like this. The study is a one-day in-and-out procedure and if the focus of the arrhythmia can be found during the study and ablation can be peformed right then, via radio frequencies (RF ablation) and the patient usually still goes home the same day.

The hypermobility is seen often in a certain subset of people who do not have Marfan syndrome, and I am very happy to hear this has been ruled out. There is also the potential for Ehlers-Danlos syndrome, which is a different connective tissue disease with one subtype marked by hypermobility, and is not as easy to diagnose as Marfan's, but also isn't marked by arrythmias such as your daughter is having. However, in both syndromes, a "tearing" sensation is classic for certain serious issues. I am assuming your daughter has had a comprehensive echocardiographic study of the structures of her heart and any problems of that nature have been ruled out. If not, this should also be done. It really does sound like a hypermobile female with AVNRT and equivocal MVP, all of which is very common and not life-threatening, but one needs to be certain. Since SVT from AVNRT occurs at random it is often difficult to diagnose in the clinical setting. From personal experience I would recommend two things, then: first, if this occurs again any times soon, have your daughter sit quietly and do nothing to try and abort the episode. Dial 9-1-1 and try to get a paramedic unit to her location simply for the purpose of trying to capture the arrhythmia in the field, since it will often convert before arrival at the ED. If it can be caught in this way (I've had personal success with this method after experiences similar to your own), it's easier to relax and it provides something to work with. The other thing -- and maybe more practical -- would be to have your daughter referred to an EP specialist who may well order the EP study done without any evidence on paper. This has gone on long enough and I know how disruptive and upsetting it can be. While it's likely totally benign it is lifestyle threatening and no one should be told "it's nothing" when it's as disruptive as this is. The other, more unusual symptoms also should be explored for the record.

At bottom I still strongly suspect this is simple AVNRT, but that makes it no less a medical issue needing management. If this is what it is there's a very good chance it can be eliminated for good. There's no reason your daughter should be denied this opportunity.

I hope this is helpful. Good luck to you and to your daughter. Please follow up with us here as needed and keep us updated as well.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here